Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 88, NWS La Crosse, WI

August 5, 2019Olmsted County, Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 6:02 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 6:02 PM CDT (23:02 UTC)
Expired
Aug 5, 2019, 6:45 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KARX 052302
SVRARX
MNC109-157-052345-
/O.NEW.KARX.SV.W.0088.190805T2302Z-190805T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
602 PM CDT Mon Aug 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Olmsted County in southeastern Minnesota...
  Wabasha County in southeastern Minnesota...

* Until 645 PM CDT.

* At 602 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Red Wing to near Mazeppa to
  near Pine Island, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Plainview and Elgin around 630 PM CDT.
  Wabasha around 635 PM CDT.

Other locations impacted by these severe thunderstorms include South
Troy, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, County Roads 33 And 4 and Kings Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9226 4444 9221 4443 9214 4440 9207
      4401 9208 4419 9268
TIME...MOT...LOC 2302Z 297DEG 36KT 4445 9249 4432 9253 4419 9267 

HAIL...0.75IN
WIND...60MPH
 
$$

Lawrence
3 follow-up statements
432 
WWUS53 KARX 052312
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
612 PM CDT Mon Aug 5 2019

MNC109-157-052345-
/O.CON.KARX.SV.W.0088.000000T0000Z-190805T2345Z/
Olmsted MN-Wabasha MN-
612 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN OLMSTED AND WABASHA COUNTIES...

At 612 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Frontenac to near Mazeppa to Oronoco,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Elgin around 630 PM CDT.
  Wabasha and Plainview around 635 PM CDT.

Other locations impacted by these severe thunderstorms include South
Troy, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, County Roads 33 And 4 and Kings Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9226 4444 9221 4443 9214 4440 9207
      4401 9208 4419 9268
TIME...MOT...LOC 2312Z 297DEG 36KT 4441 9238 4428 9242 4415 9256 

HAIL...0.75IN
WIND...60MPH
 
$$

DL
649 
WWUS53 KARX 052329
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
629 PM CDT Mon Aug 5 2019

MNC109-157-052345-
/O.CON.KARX.SV.W.0088.000000T0000Z-190805T2345Z/
Olmsted MN-Wabasha MN-
629 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN OLMSTED AND CENTRAL WABASHA COUNTIES...

At 629 PM CDT, severe thunderstorms were located along a line
extending from near Wabasha to near Plainview to near Elgin, moving
southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
northeastern Olmsted and central Wabasha Counties, including the
following locations... Jarrett, Ringe, County Roads 79 And 2, Zumbro
Bottoms Campground, Potsdam, Conception and County Roads 18 And 4.

These storms have shown signs of weakening the past 15 minutes, but 
remain capable of producing strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4413 9247 4442 9217 4440 9207 4401 9208
TIME...MOT...LOC 2329Z 294DEG 43KT 4433 9212 4420 9216 4407 9230 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
176 
WWUS53 KARX 052344
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
644 PM CDT Mon Aug 5 2019

MNC109-157-052353-
/O.EXP.KARX.SV.W.0088.000000T0000Z-190805T2345Z/
Olmsted MN-Wabasha MN-
644 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLMSTED AND
CENTRAL WABASHA COUNTIES WILL EXPIRE AT 645 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4413 9247 4442 9217 4440 9207 4401 9208
TIME...MOT...LOC 2343Z 297DEG 36KT 4427 9195 4414 9199 4401 9213 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 5, 2:09 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
209 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Aug 5 2019

An approaching cold front will interact with an unstable airmass
over the region this afternoon to trigger showers and
thunderstorms. Timing for these storms has been adjusted a bit,
with the storms now expected to become more numerous after 21Z
and heading into the evening hours. There remains potential for
some severe storms capable of producing damaging winds and hail,
not to mention heavy rainfall. Most of the activity is expected to
move out of the vicinity of LSE and RST by 03Z. Models also
continue to show potential for MVFR ceilings developing behind the
cold front this evening, lingering into tonight with some hints
for perhaps even some IFR late tonight. Something that will
continue to be monitored.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 5, 5:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     3 E SAINT CHARLES       43.97N 92.01W
08/05/2019                   WINONA             MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD OF
            NEAR HIGHWAY 14 AND COUNTY ROAD 37.

&&

DTJ
Local storm report, Aug 5, 5:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 SE NELSON             44.38N 91.96W
08/05/2019  E2.00 INCH       BUFFALO            WI   PUBLIC

            PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
            MEDIA.

&&

CA
Local storm report, Aug 5, 5:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             PLAINVIEW               44.17N 92.17W
08/05/2019  E1.00 INCH       WABASHA            MN   PUBLIC

            PHOTO ON SOCIAL MEDIA.

&&

CA
Local storm report, Aug 5, 5:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             ALMA                    44.32N 91.91W
08/05/2019  E2.00 INCH       BUFFALO            WI   PUBLIC

            PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
            MEDIA.

&&

CA
Local storm report, Aug 5, 5:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     2 S CHELSEA             45.26N 90.31W
08/05/2019  E50 MPH          TAYLOR             WI   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED 45 TO 50 MPH WIND
            GUST.

&&

DTJ
Local storm report, Aug 5, 5:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 NW HUMBIRD            44.59N 90.96W
08/05/2019  E1.75 INCH       JACKSON            WI   TRAINED SPOTTER

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:07 PM CDTSpecial Weather StatementARXDodge38 min
Aug 5, 4:17 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha43 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningARXWabasha66 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningARXDodge50 min
Aug 5, 4:33 PM CDTSevere Thunderstorm WarningARXWabasha, Winona42 min
Aug 5, 4:39 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha18 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningARXWinona46 min
Aug 5, 5:29 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona46 min
Aug 5, 5:35 PM CDTSevere Thunderstorm WarningARXMower26 min
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningARXWinona26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.